- Allergic reactions -- asthma, hypersensitivity pneumonitis, or eosinophilic pneumonia
- Bleeding into the lung air sacks, called alveoli (alveolar hemorrhage)
- Damage to lung tissue (interstitial fibrosis)
- Drugs that cause the immune system to mistakenly attack and destroy healthy body tissue, such as drug-induced lupus erythematosus
- Granulomatous lung disease -- a type of inflammation in the lungs
- Inflammation of the lung air sacs (pneumonitis or infiltration)
- Lung vasculitis (inflammation of lung blood vessels)
- Lymph node swelling
- Swelling and irritation (inflammation) of the chest area between the lungs (mediastinitis)
- Abnormal buildup of fluid in the lungs (pulmonary edema)
- Buildup of fluid between the layers of tissue that line the lungs and chest cavity (pleural effusion)
- Antibiotics, such as nitrofurantoin and sulfa drugs
- Heart medicines, such as amiodarone
- Chemotherapy drugs such as bleomycin, cyclophosphamide, and methotrexate
- Illegal drugs
Drug-induced pulmonary disease is lung disease brought on by a bad reaction to a medicine.
Many types of lung injury can result from medicines. It is usually impossible to predict who will develop lung disease from a medicine.
Types of lung problems or diseases that may be caused by medicines include:
Many medicines are known to cause lung disease in some people. These include:
Symptoms may include any of the following:
Exams and Tests
The health care provider will perform a physical exam and listen to your chest and lungs with a stethoscope. Abnormal breath sounds may be heard.
Tests that may be done include:
The first step is to stop the medicine that is causing the problem. Other treatments depend on your specific symptoms. For example, you may need oxygen until the drug-induced lung disease improves. Anti-inflammatory medicines called steroids are most often used to quickly reverse the lung inflammation.
Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away.
Complications that may develop include:
When to Contact a Medical Professional
Call your provider if you develop symptoms of this disorder.
Note any past reaction you have had to a medicine, so that you can avoid the medicine in the future. Wear a medical alert bracelet if you have known drug reactions. Stay away from illegal drugs to prevent drug-induced lung diseases.
Dulohery MM, Maldonado F, Limper AH. Drug-induced pulmonary disease. Judson MA, Morgehthau AS, Baughman RP. Sarcoidosis. In: Broaddus VC, Mason RJ, Ernst JD, et al, eds. Murray and Nadel's Textbook of Respiratory Medicine. 6th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 71.
- Review date:
- December 07, 2016
- Reviewed by:
- Denis Hadjiliadis, MD, MHS, Associate Professor of Medicine, Pulmonary, Allergy, and Critical Care, Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.